Anemia and Leukopenia in a Long-Term Parenteral Nutrition Patient During a Shortage of Parenteral Trace Element Products in the United States

Section of Endocrinology, Diabetes, and Nutrition, Department of Medicine, Boston University School of Medicine, Boston, Massachusetts.
Journal of Parenteral and Enteral Nutrition (Impact Factor: 3.15). 10/2012; 37(3). DOI: 10.1177/0148607112463942
Source: PubMed


Recently, drug shortages in the United States have affected multiple components of the parenteral nutrition (PN) solution. A 62-year-old patient with systemic sclerosis who was dependent on home PN due to intestinal dysmotility developed anemia and leukopenia approximately 4 months after parenteral copper was withheld from her PN solution due to drug shortages. The patient was not able to tolerate a sufficient amount of oral multivitamins with trace elements due to severe dysphagia. Her serum copper and ceruloplasmin concentrations were undetectable, confirming the diagnosis of severe copper deficiency. The hematological abnormalities promptly resolved with copper supplementation. This report emphasizes the importance of close monitoring for nutrient deficiencies during drug shortages and supplementing with oral or enteral nutrition when feasible, particularly in high-risk patients such as those with intestinal malabsorption or short bowel syndrome who are dependent on long-term PN.

Download full-text


Available from: Pornpoj Pramyothin, Jun 21, 2015
1 Follower
12 Reads
Show more